What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 16, 5:59 PM EST, 6 minutes earlier.
Area forecast discussion, Apr 16, 5:59 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
659 PM EDT Sun Apr 16 2017
.SYNOPSIS...
Warm airmass away from the coast. A cold front over the Great
Lakes sweeps east this evening, led by a line of
showers/thunderstorms that may reach Western MA and CT this
evening. The front moves through overnight, followed by cooler
air for Monday. A second front moves through Monday night,
bringing northeast winds and much cooler air on Tuesday,
especially along the eastern MA coast. Low pressure will bring
cool and unsettled weather late Wednesday into Friday with
periods of rain at times.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Line of showers continues to move eastward this evening. While
these showers are not overly impressive per radar, looking at
VEL appears to be an area of 40-50 kts that moved through
Berkshire county. These winds could reach the surface across
Hampden and Hartford counties to we continue to SPS these
storms. What is interesting is that there is no lightning, so
perhaps these showers are low topped. The ALY WFO did report a
good amount of damage with this line so we continue to monitor
it.
Out ahead of these showers, strong southwesterly winds continue.
Temperatures are still in the 80s across several locations as of
7pm. Very much a summer like evening tonight. Gusty winds will
also continue these evening and won't slack off until after the
showers/cold front passes through.
Tonight...
First cold front moves through between 00Z and 06Z. Winds shift
from the W-NW at this time. Drier air moves in overnight which
will allow for at least partial clearing. Upstream min temps
last night were in the 50s, so we expect similar mins over our
area tonight.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...
Another shortwave moves through the upper flow during the day.
This will push a second front through the region late Monday.
Temps in the mixed layer will support max temps of 65 to 75.
With northwest winds, this would allow warmest temps in the
coastal plain. Winds in the mixed layer will be 20 to 25 knots,
so a gusty northwest wind through the day.
Monday night...
Behind the shortwave and surface cold front, high pressure
builds south from Canada. Expect winds to shift out of the
north and then northeast during the night. This wind off the
water will be much cooler, especially in eastern MA. There is
also potential for low clouds and drizzle late at night
especially along the MA east coast. Farther inland skies will
remain mostly clear.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Cooler/more seasonable through the week
* Dry weather Tuesday and first half of Wed
* Unsettled weather Wed PM into Fri with showers possible at times
Pattern Overview...
12z guidance remains in good agreement for the period. Passing weak
trough with associated shortwave on Tuesday will lead to a more
zonal pattern for Wednesday. Several Pacific shortwaves will enter
the flow with the first one transversing through the zonal pattern
towards the Northeast by Wednesday PM. A second disturbance will
push towards New England by Late Thursday from the Great Lakes as
the pattern becomes more amplified. The GFS is more amplified in the
pattern where as the EC and UKMET are more progressive. Ensembles
are also on the progressive sided so leaned closer to the EC for
Friday and into the weekend. Another Pacific wave will develop a cut-
off low over the Tennessee Valley this upcoming weekend and will be
the focus for early next week. Higher confidence that precipitation
will occur, lower confidence on exact timing. Confidence in temps
also low, especially Thu/Fri given model spread in where the
boundary sets up. We continued to use a blend of the GFS/ECMWF as a
starting point.
Details...
Tuesday...High confidence.
High pressure will sweep to the east of the region during the day
veering the winds to a more easterly component. Several guidance
members are spitting out some QPF by Tuesday morning. This may be do
to the increase low level moisture as the upper levels are quite
dry, so cannot rule out the fog/stratus/drizzle potential. The
marine layer stratus may make its way towards western half of the
region by the afternoon. Overall a dreary day in southern New
England appears to be setting up.
Wednesday...High confidence.
First half of Wednesday appears to be dry as surface high and mid-
level ridge remains over the region stalling the approaching Midwest
system. WAA pattern however will result in more clouds and an
increase in dews. Guidance continues to hold off the bulk of the
precip into late Wednesday afternoon/evening so overall trend is in
a dry forecast. Temperatures will be seasonable still with highs in
the upper 40s to mid 50s.
Wednesday night into Friday...Moderate confidence in trends, low
confidence on specifics.
Approaching low pressure system from the Great Lakes will bring the
first batch of precip to southern New England by Wednesday evening.
Appears the the warm front from this system will stall somewhere
close to southern New England. The GFS pushes it northward putting
the region in a warm sector while the EC and even the UKMET are on
the cooler side. Temperatures spread on Thursday depending on what
model you trend towards could be anywhere form mid 60s to lower 40s.
Opted to continue with prev forecaster trend until guidance spread
is low. Several waves will ride along this stalled from on Thursday
resulting in period of on and off again rain showers. As the system
pushes through on Friday the trend is more widespread rainfall with
a low prob of a few wet flakes depending on if the cold air behind
the low reaches the moisture in time. Overall an unsettled patter
for the end of the work week.
The weekend...Moderate confidence.
Low pressure should be exiting the region for the weekend. Trending
towards a tranquil but dry weekend at this time.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
Tonight...High confidence.
VFR. Cloud bases of 5000 to 6000 feet during the evening and
early night as a cold front swings through. Showers are possible
in Western MA and CT which may briefly lower vsbys to 4 or 5
miles. Could see the potential of higher wind gusts within
these showers. Showers should weaken farther east and may
disappear completely in the more stable air.
Southwest winds gusting to 30 knots in the evening will become
west-northwest overnight and diminish.
Monday...High confidence.
VFR. NW wind gusts 25-30 kt at times.
Monday night... Moderate confidence.
VFR much of the night. Winds shift from the north early and
northeast later at night. Lower clouds may move ashore in
eastern MA in the northeast flow late at night. This would mean
MVFR or IFR cigs and vsbys.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF. Low prob of a rogue
gust near 40-50 kts within passing showers between 23-01z.
Outlook /Tuesday through Friday/...
Tuesday...Moderate confidence. Areas of MVFR cigs likely developing
in eastern New Eng with VFR in the west.
Wednesday...Moderate confidence. Mainly VFR with some showers and
lower cigs possibly moving into the west later in the day.
Wednesday night into Friday...Moderate confidence. Areas of MVFR/IFR
developing in occasional rain.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...
Tonight...High confidence.
A cold front moves through during the night. Could be a stray
shower with the front. Southwest winds diminish during the
night, falling below 25 knots by midnight. Seas remain 5 to 7
feet on the outer waters and southern exposed waters much of the
night. Small craft advisories remain in effect through the
evening. At that point the headlines on most of the near shore
waters will drop. Expect lingering Small Craft headlines due to
seas on the outer waters and RI southern waters.
Monday...Hight confidence.
Northwest winds through the day with gusts to 20 knots. Spots
nearshore, such as Boston Harbor and Narragansett Bay could gust
near 25 knots. Seas will linger at 5 feet on the southern outer
waters and possibly southern parts of RI sound. Small craft
advisories should linger on these waters.
Monday night...High confidence.
A second cold front moves across the waters. Winds shift from
the north early and then from the northeast overnight. Winds
remain 20 knots or less during the night. Lingering 5 foot seas
on the southern outer waters will diminish overnight.
Outlook /Tuesday through Friday/...
Tuesday...High confidence. E/NE winds under 20 kts. Easterly swell
will help increase seas to 5 feet.
Wednesday...High confidence. Increasing SE/S flow developing with
gusts to 20 kt.
Thursday into Friday...Low confidence wind forecast which will
depend on location of frontal boundary. Most likely scenario is for
mainly easterly winds below SCA. Vsbys reduced at times in rain and
fog. Persistent easterly flow may help build seas to above 5 feet by
Friday.
&&
.FIRE WEATHER...
Monday...
Cooler drier air moves in on Monday. Cooler temps than today
but still mild in the mid 60s to lower 70s. Dewpoints will be
dropping into the 30s bringing relative humidities down to 25
to 35 percent in the afternoon. In addition, expect NW winds to
gust to 20 to 30 mph for a time in the late morning into the
afternoon.
Tuesday... Onshore flow out east will keep RHs high. However across
the CT valley, appears that there will be enough mixing to result in
high temps in the low 60s and RH values dropping to near 30 percent.
One thing that is lacking is winds which will generally be light.
Wednesday into Friday...A more active weather pattern is shaping up
across the area which will bring periods of rain across the
region.
&&
.CLIMATE...
Warm as it is, unlikely to reach record highs today.
Record high temps for today:
BOS 87/2012
PVD 88/2003
ORH 88/2012
BDL 92/2012
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ231>234-251.
Small Craft Advisory until 7 PM EDT this evening for ANZ230.
Small Craft Advisory until 8 PM EDT this evening for ANZ236.
Small Craft Advisory until 10 PM EDT Monday for ANZ235-237.
Small Craft Advisory until 2 PM EDT Monday for ANZ250-254.
Small Craft Advisory until 4 AM EDT Tuesday for ANZ255-256.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...WTB/Dunten
SHORT TERM...WTB
LONG TERM...Dunten
AVIATION...WTB/Dunten
MARINE...WTB/Dunten
FIRE WEATHER...
CLIMATE...Hazardous weather outlook, Apr 16, 2:58 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
358 PM EDT Sun Apr 16 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-172000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
358 PM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.
.DAY ONE...This Afternoon and Tonight.
There is a low risk for an isolated strong thunderstorm in western
portions of southern New England late this afternoon and early
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There an elevated risk for fire weather conditions Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-172000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
358 PM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Apr 16, 3:03 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Taunton MA
403 PM EDT Sun Apr 16 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-170900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
403 PM EDT Sun Apr 16 2017
...HIGH FIRE DANGER CONTINUES ON MONDAY...
Very warm conditions combined with low humidity, gusty northwest
winds and very dry surface fuels will result in high fire danger
across Massachusetts, Rhode Island and northern Connecticut Monday.
Each passing day of dry weather increases the risk of reaching
critical fire weather conditions.
Special weather statement, Apr 16, 5:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
628 PM EDT SUN APR 16 2017
MAZ002>004-008>011-026-162330-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
628 PM EDT SUN APR 16 2017
...A line of showers with strong winds will pass across central and
western Massachusetts...
At 624 PM EDT, Doppler radar was tracking showers with strong winds
along a line extending from near Roxbury to Williamsburg to near
Ancram. Movement was east at 50 mph.
Wind gusts up to 45 to amph may occur as these showers, which may
cause some limbs or even small trees to come down.
Locations impacted include...
Springfield, Chicopee, Westfield, Leominster, Fitchburg, Holyoke,
Amherst, Northampton, Agawam, West Springfield, Greenfield, Orange,
Deerfield, Ludlow, Gardner, South Hadley, Holden, Easthampton,
Longmeadow and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Winds may be strong enough to produce minor damage, such as a few
downed branches or small trees.
&&
LAT...LON 4215 7307 4215 7303 4227 7300 4231 7300
4233 7306 4242 7280 4273 7241 4270 7155
4264 7152 4229 7187 4204 7268 4207 7306
TIME...MOT...LOC 2224Z 278DEG 42KT 4293 7218 4242 7275 4211 7367
EVTSpecial weather statement, Apr 16, 5:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT...Corrected
NATIONAL WEATHER SERVICE Taunton MA
630 PM EDT SUN APR 16 2017
MAZ002>004-008>011-026-162330-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
630 PM EDT SUN APR 16 2017
...A line of showers with strong winds will pass across central and
western Massachusetts...
At 624 PM EDT, Doppler radar was tracking showers with strong winds
along a line extending from near Roxbury to Williamsburg to near
Ancram. Movement was east at 50 mph.
Wind gusts up to 45 to 50 mph may occur as these showers move
across, which may cause some limbs or even small trees to fall.
Locations impacted include...
Springfield, Chicopee, Westfield, Leominster, Fitchburg, Holyoke,
Amherst, Northampton, Agawam, West Springfield, Greenfield, Orange,
Deerfield, Ludlow, Gardner, South Hadley, Holden, Easthampton,
Longmeadow and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Winds may be strong enough to produce minor damage, such as a few
downed branches or small trees.
&&
LAT...LON 4215 7307 4215 7303 4227 7300 4231 7300
4233 7306 4242 7280 4273 7241 4270 7155
4264 7152 4229 7187 4204 7268 4207 7306
TIME...MOT...LOC 2224Z 278DEG 42KT 4293 7218 4242 7275 4211 7367
EVTSpecial weather statement, Apr 16, 5:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
659 PM EDT SUN APR 16 2017
CTZ002-003-MAZ009-011-162345-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
659 PM EDT SUN APR 16 2017
...Area of showers with strong winds will move across southwestern
Massachusetts into north central Connecticut through 645 PM...
At 657 PM EDT, Doppler radar was tracking showers with strong winds
along a line extending from Westhampton to near Norfolk to Pleasant
Valley. Movement was southeast at 50 mph.
Wind gusts up to 45 to 50 mph will accompany these showers, which
may cause tree limbs or small trees to fall.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Southington, Westfield,
Holyoke, Glastonbury, Newington, Vernon, Windsor, Agawam, West
Springfield, Wethersfield and South Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Winds may be strong enough to produce minor damage, such as a few
downed limbs or small trees.
&&
LAT...LON 4224 7286 4224 7279 4220 7278 4218 7269
4222 7267 4201 7216 4172 7259 4156 7293
4157 7295 4163 7293 4164 7299 4180 7302
4181 7295 4188 7295 4190 7291 4197 7289
4197 7303 4204 7301 4204 7306 4210 7307
TIME...MOT...LOC 2257Z 301DEG 45KT 4232 7277 4202 7322 4175 7383
EVT